Glasgow Coma Scale

Background

Distribution of GCS in traumatic brain injury
  • Abbreviation: GCS

Scoring

Adult GCS

Eye Opening Verbal Motor
6: Obeys commands
5: Oriented 5: Localizes to pain
4: Spontaneously opens 4: Confused speech 4: Withdraws from pain (normal flexion)
3: Opens to command 3:Inappropriate words 3: Decorticate posturing (abnormal flexion)
2: Opens to pain 2: Incomprehensible sounds 2: Decerebrate posturing (extension)
1: Does not open 1: No response 1: No response
  • 14-15: Mild
  • 9-13: Moderate
  • 3-8: Severe

Pediatric GCS[1][2]

Eye Opening Verbal Motor
6: Normal spontaneous movement
5: Smiles, coos, babbles 5: Withdraws to touch
4: Opens eyes spontaneously 4: Irritable, crying (but consolable) 4: Withdraws to pain
3: Opens eyes to speech only 3:Inconsolable crying or crying only in response to pain 3: Abnormal flexion to pain (Decorticate response)
2: Opens eyes to pain only 2: Moans in response to pain 2: Abnormal extension to pain (Decerebrate response)
1: Does not open eyes 1: No response 1: No response

Note:

  • For Motor score 4, pain is defined flat, fingernail pressure (often performed with the barrel of a pencil).
  • For Motor scores 2 and 3, pain is defined by pressing hard on the supraorbital notch. If this unsuccessful, sternal pressure may also be attempted.

See Also

External Links

References

  1. ↑ Holmes JF, Palchak MJ, MacFarlane T, et al. Performance of the pediatric glasgow coma scale in children with blunt head trauma. Acad Emerg Med. 2005 Sep;12(9):814-9.
  2. ↑ James HE. Neurologic evaluation and support in the child with an acute brain insult. Pediatr Ann. 1986 Jan;15(1):16-22.